Do you have a weird taste in your mouth from Methotrexate?

** Originally posted by Al **

I have been on mtx for a few months now. I started taking it orally. Very recently I switched to injections. I find that my mouth now has a weird taste. Its especially noticeable when drinking water. The water has a kind of "smooth" taste to it. Have any of you noticed the same thing? Do any of you know if its a cause for concern?

Allan

Report post

12 replies. Join the discussion

** Originally posted by Geffy **

I have not had any funny tastes in my mouth due to taking methotrexate. I also have a very low dosage according to my doctor. I forget the exact dosage but I only take 3 pills a week with folic acid.

Sorry I can't help more.

Report post

** Originally posted by LoriASoCal **

Yes, I have a metallic taste from time to time, especially with the shots at high doses. I wasn't sure if it was psychosomatic(sp?) ..all in my head or not...lol

Report post

** Originally posted by CJ-888 **

Yes, yuck! I take 20mg in pill form a week. It gives me a sour or metallic taste. I keep mints to help with this.

What is folic acid, I see most that are taking MTX, take it. Not me. I wonder if I should be.

chriS

Report post

** Originally posted by Al **

Happy to hear I'm not alone.

CJ - I am shocked that your doctor did not put you on Folic Acid while on MTX. My understanding is that it is a must. You should Google Folic Acid. However, it is an essential element that our body needs. MTX makes it impossible for our body to absorb it. It can be really bad news in the long run if you don't have enough folic acid. Most people start knowing that they don't have enough of it b/c they get mouth sores. Again, Google it and then speak to your doctor.

Al

Report post

** Originally posted by marimij **

The tip of my tongue has a metalic/tingly feeling for a couple of days after I take the mxt. I take 15 mg a week.

Report post

** Originally posted by usnvetwi **

Happy to hear I'm not alone.

CJ - I am shocked that your doctor did not put you on Folic Acid while on MTX. My understanding is that it is a must. You should Google Folic Acid. However, it is an essential element that our body needs. MTX makes it impossible for our body to absorb it. It can be really bad news in the long run if you don't have enough folic acid. Most people start knowing that they don't have enough of it b/c they get mouth sores. Again, Google it and then speak to your doctor.

Al

Al, what kind of mouth sores are you talking about? While I was on MTX for 4-5 years, I'm pretty sure I don't remember anybody urging me to take it while on MTX. Now that you mention, I used to have some kind of funny aftertaste in my mouth, and now that I've been off MTX since last Nov, I realize now I don't have that strange taste anymore, and the edges of my tongue used to hurt alot. Is that the kind of mouth sore you're talking about? Thanks, Eric.

Report post

** Originally posted by tmartha **

Chris - I was surprised, also, that you're not taking folic acid - it's a standard procedure, from what I've learned from reading med. journal articles, my doc, other docs, and the people here. There have been posts here about mouth sores with those people who didn't take folic acid as well. I asked my doc if my multi-vitamin was good enough and she said the amount is way too minimal - the Mtx hinders the body from absorbing it so you have to take extra.

Al's advice is good - please look it up further and keep us posted.
Tani

Report post

** Originally posted by CJ-888 **

Wow, Ok I thought is was strange everyone i herd about was taking folic acid.
I'll check with Rheumy. Taking folic acid seems like very simple thing to do, why not.

And what about liver biopsy. My rhuemy, said he didn't think it was neccasary for me because I am so thin. 5.9 130 pounds. Said not problem for someone as thin as me. ????????????

thanks everyone, I'll keep you posted.

chriS

Report post

** Originally posted by patti2957 **

I'm constantly amazed at the myriad of special effects people experience while taking mtx; from metallic mouth to sleepy days and foggy brain, this 'solution' is certainly a blessing and a curse. And most aren't acknowledged by the medical community. I improved so much after a couple of months but still battle fatigue most every day.
My rheum says it is part mtx, part PA, and that the Humira I've started, which also has a lengthy list of potentially serious 'sides', should go the distance. But still, sometimes I feel like I'm poisoning myself...
patti

Report post

** Originally posted by Al **

usnvetwi - the mouth sores I am referring to are general cankers. Although I do sometimes also notice a sore tonge. You were lucky not to get mouth sores while on MTX if you were not taking Folic Acid.

Allan

Report post

** Originally posted by RichJ **

The tip of my tongue has a metalic/tingly feeling for a couple of days after I take the mxt. I take 15 mg a week.

hi marimij,
welcome to the pfamily. you will meet some of the wonderful people on here and find alot of great info. welcome and nice to meet you

have a good night all

richard

Report post

** Originally posted by Mybadgenes **

I have been going crazy trying to figure out why I am plagued lately with a very strong metallic taste in my mouth. I feel it especially around my tongue touching my bottom teeth. Even my tongue is slightly sore.

I have been to the dentist to check my new crown being the cause and he says no.

I mentioned it to my NP and told her I had switched recently from MTX pill form to the injections. This taste did occur about that time. My NP said it is probably the cause. I even had a lead blood test run. Negative.

The only other thing possibly being the cause she thinks is acid reflux and for me to try my Prilosec twice a day for a week but it isn't that.

So.....I came here and typed in Metallic taste in the search engine and this thread came up. So, I am not the only one.

I never thought I would say that I might change back to pills as the injections are so easy and care-free but this taste is awful and tongue irritating. I guess I could do the pills for a couple of weeks and see if it gets better and then I could make a better decision.

Is anyone else on the injections of at least 15 mg. of MTX experiencing this?

Juanita

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders